Research from the University of Dundee published on April 29, 2019 has shown that fluoroquinolones (FQ’s) increase a patient’s risk of suffering a serious, potentially permanent, and delayed onset nerve damage event by almost 50 percent (1).

Although greatly under appreciated by the medical community, peripheral neuropathy (PN) has long been recognized as a Extreme Pain‘potential’adverse event of the FQ’s. 

Because doctors often do not realize that the FQ’s can cause debilitating PN or the delayed onset separates cause and effect, the true the frequency of occurrence is poorly quantified.

The manifestation of PN by the FQ’s is broad and encompasses single and multiple mononeuropathies as well as polyneuropathy (2).  This diverse manifestation usually involves sensory disturbances affecting the nerves ranging between hypoesthesia to hyperesthesia.  Often, this greatly affects sufferer’s functionality limiting their ability and quality of life.

PN has always been identified as an adverse drug event to the FQ’s through spontaneous reports but the exact mechanism remained uncertain for many years.

It has long been suspected that mechanisms for painful PN range from mitochondrial damage to up-regulation of metalloproteinase causing ganglionopathies (of which I will write more about in the future).

On April 17, 2013, the FDA’s Center for Drug Evaluation and Research, Office of Surveillance and Epidemiology, issued an internal memo, that was obtained through the freedom of information act that elucidated the mechanism of PN as being mitochondrial toxicity (3).  This, along with a tremendous push by victims of FQ toxicity, resulted in strengthen warnings for the whole class of FQ’s in 2016 along with recommendations for restriction of usage for certain clinical indications (4).

Despite these warning, FQ prescription continued unabated with over 32 million prescriptions in the U.S. alone in 2015 (5).

The Dundee study’s aim was to further quantify the relative and absolute risk of peripheral neuropathy associated with fluoroquinolone exposure and to investigate potential factors associated with this risk. 

What they found was disturbing.

Their nested case-control study showed that current use of systemic FQ antibiotics increased the risk of peripheral neuropathy by 47%.  The greater the cumulative exposure the higher the risk, with males and those over the age of 60 at greatest risk (1).

The most damning evidence was their finding that there was a significantly increase in the relative incidence of PN within 30 days of oral FQ therapy, which remained significant for up to 180 days following exposure!

Additionally, the PN risk may increase by approximately 3% for each additional day of FQ exposure.

Seriously, how many doctors would connect a new case of peripheral neuropathy with a course of Fluoroquinolones given six month’s earlier?  

The study concluded that relatively little attention is given to the PN risk among clinical guidelines, suggesting that the PN risk may not be well known among health care professionals. This lack of knowledge may have implications for certain patient groups. 

Do you know of a loved one, a friend, a co-worker, or someone else who suffers from a diagnosis of mysterious origin, such as peripheral neuropathy with an unidentified cause? If so ask them to do some detective work to find out if they have had FQ usage in their past, and not necessarily their immediate past.  FQ’s are often given during surgery, often without the patient’s knowledge. 

If you are faced with potential antibiotic use, for yourself or a loved one, please become informed as to the choices that you have available. If antibiotic use is necessary there are generally safer alternatives than the Fluoroquinolones.   Discuss all potential avenues of treatment with your doctor and choose the safest method.

Share